Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2008, 11:02 AM MDT for Grant County, Morton County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 11:02 AM MDT (17:02 UTC)
- Expired
- Jun 11, 2008, 11:45 AM MDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 11:15 AM MDT | HAIL 0.75 | 5 Sw Flasher, ND | HAIL COVERED THE GROUND. MOSTLY SMALL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 111702 SVRBIS NDC037-059-111745- /O.NEW.KBIS.SV.W.0041.080611T1702Z-080611T1745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1102 AM MDT WED JUN 11 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 1145 AM MDT OR 1245 PM CDT * AT 1100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ST. GERTRUDE...OR 43 MILES NORTHEAST OF LEMMON...AND MOVING NORTH AT 26 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RALEIGH BY 1115 AM MDT... LARK AND 8 MILES WEST OF FLASHER BY 1230 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 4662 10156 4661 10119 4619 10119 4618 10152 TIME...MOT...LOC 1702Z 182DEG 23KT 4629 10141 $$ JENSEN
2 follow-up statements
000 WWUS53 KBIS 111718 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1218 PM CDT WED JUN 11 2008 NDC037-059-111745- /O.CON.KBIS.SV.W.0041.000000T0000Z-080611T1745Z/ GRANT ND-MORTON ND- 1118 AM MDT WED JUN 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM MDT OR 1245 PM CDT FOR SOUTH CENTRAL MORTON AND EASTERN GRANT COUNTIES... AT 1118 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LARK...OR 41 MILES SOUTHWEST OF BISMARCK...MOVING NORTH AT 26 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LARK BY 1125 AM MDT... 8 MILES WEST OF FLASHER BY 1230 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4662 10156 4661 10119 4619 10119 4618 10152 TIME...MOT...LOC 1718Z 182DEG 23KT 4639 10140 $$ JENSEN
000
WWUS53 KBIS 111738
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1238 PM CDT WED JUN 11 2008
NDC043-111800-
/O.CON.KBIS.SV.W.0043.000000T0000Z-080611T1800Z/
KIDDER ND-
1238 PM CDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTH CENTRAL KIDDER COUNTY...
AT 1231 PM CDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
ROBINSON...OR 51 MILES NORTHEAST OF BISMARCK...MOVING NORTH AT 39
MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4712 10003 4713 10001 4713 10000 4732 10006
4732 9961 4713 9965
TIME...MOT...LOC 1738Z 175DEG 34KT 4726 9986
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:09 AM MDT, 53 minutes earlier.
Area forecast discussion, Jun 11, 10:09 AM MDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1109 AM CDT WED JUN 11 2008 .UPDATE... EMBEDDED ISOLATED THUNDERSTORMS ARE PRESENT AND INCREASING IN AERIAL COVERAGE OVER PORTIONS OF WEST AND CENTRAL ND. LATEST MODEL DATA INDICATES SOME ELEVATED CAPE IN CONJUNCTION WITH STRONG UPPER LEVEL DIVERGENCE. THUS WILL SEND ANOTHER ZFP UPDATE TO INCLUDE ISOLD THUNDER FOR ALL ZONES THIS MORNING AND AFTERNOON. PREV DISCUSSION... /ISSUED 251 AM CDT WED JUN 11 2008/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT... LATEST REGIONAL RADAR SHOWS A PLETHORA OF MODERATE RAIN SHOWERS AND SCATTERED THUNDERSTORMS OVER OUR CENTRAL AND SOUTHERN CWA MOVING NORTHEAST WITH TIME. THE LATEST WATER VAPOR IMAGERY SHOWS A POTENT UPPER LOW ROTATING OVER CENTRAL MONTANA WITH TWO JET STREAKS STRETCHING FROM NV/UT AND ANOTHER OVER EASTERN MONTANA. LATEST MSAS SHOWS A SFC LOW PRESSURE OVER NORTHEAST COLORADO WITH AN INVERTED TROF EXTENDING FROM FROM CENTRAL NEBRASKA TO CENTRAL SOUTH DAKOTA AND BENDING BACK INTO SOUTHWESTERN NORTH DAKOTA. THIS HAS BEEN THE FOCUS FOR PRECIPITATION DEVELOPMENT...THEN MOVING NORTHEAST WITH TIME. THE TROF AND SFC LOW WILL MOVE INTO EASTERN/NORTHEASTERN SOUTH DAKOTA BETWEEN 18Z-00Z. WILL KEEP RAIN SHOWERS WITH A MENTION OF LOCALLY HEAVY DOWNPOURS AND SCATTERED THUNDERSTORMS GOING THROUGHOUT THE DAY. APPEARS PRECIPITATION WILL BEGIN TO TAPER OFF FROM SOUTHWEST TO NORTHEAST TOWARD 00Z THU AS A DRY SLOT PUNCHES IN. THIS WILL DIMINISH PRECIPITATION QUICKLY TONIGHT. ON THURSDAY...THE UPPER LEVEL LOW/TROUGH WILL MOVE ACROSS THE STATE. H5 TEMPS OF -20C TO -24C AND H85-H5 LAPSE RATES OF AROUND 6.5 C/KM WILL PROMOTE ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS MAINLY DURING THE AFT/EVE HOURS. THE UPPER LOW DEPARTS ON FRIDAY WITH RESIDUAL ISOLATED TO SCATTERED SHOWERS CONTINUING AGAIN MAINLY IN THE AFT/EVE. WITH H85 TEMPS AROUND +4C TO +5C THIS AFT AND AGAIN THURSDAY AFT...EXPECT HIGHS ONLY IN THE 50S TO LOWER 60S. WARMER ON FRI WITH HIGHS IN THE 60S. LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT... A WESTERLY FLOW DEVELOPS WITH A COUPLE OF DISTURBANCES COMING THROUGH SAT/SUN BRINGING A SLIGHT CHC OF SHOWERS/TSTMS. THEREAFTER...500MB HEIGHTS ON BOTH THE GFS/ECMWF RISE AS A RIDGE AMPLIFIES MONDAY INTO TUESDAY OVER NORTH DAKOTA. THIS WILL BRING DRIER AND WARMER TEMPERATURES TO THE AREA MON/TUE. EXTENDED MODELS BRING ANOTHER UPPER LOW ALONG THE US/CANADIAN BORDER WED/THU BRINGING BACK A CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN. AVIATION... RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL DOMINATE THE AERODROMES TODAY WITH IFR/MVFR CEILINGS AND VISIBILITIES THROUGH 00Z THU. SOME OF THE RAIN SHOWERS WILL BE LOCALLY HEAVY WHICH WILL FURTHER REDUCE VISIBILITIES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
Hazardous weather outlook, Jun 11, 3:17 AM MDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 417 AM CDT WED JUN 11 2008 NDZ001>005-009>013-017>023-025-031>037-040>044-047-048-120930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-LOGAN-LA MOURE- 417 AM CDT WED JUN 11 2008 /317 AM MDT WED JUN 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TODAY WITH SOME WITH LOCALLY HEAVY DOWNPOURS. SHOWERS AND THUNDERSTORMS WILL TAPER OFF TOWARD EVENING...BEGINNING FIRST IN SOUTHWEST NORTH DAKOTA AND MOVING NORTHEAST OVERNIGHT. THE RESULT WILL BE FOR A DECREASE OF SHOWER ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THURSDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE MOVES ACROSS NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... WITH THE CLOSE PROXIMITY OF SEVERE WEATHER AND HEAVY RAINFALL...IF ANY FLOODING OR SEVERE WEATHER IS OBSERVED...PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH YOUR REPORT. NDZ045-046-050-051-120930- SIOUX-EMMONS-MCINTOSH-DICKEY- 417 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF POOR DRAINAGE AREAS IS IN EFFECT UNTIL 800 AM CDT/700 AM MDT/ FOR CENTRAL SIOUX...DICKEY...MCINTOSH AND SOUTHERN EMMONS COUNTIES... RADAR RAINFALL ESTIMATES RANGING FROM ONE TO THREE INCHES ARE COMMON IN THE SOUTHERN PORTIONS OF THESE COUNTIES NEAR THE SOUTH DAKOTA BORDER. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER THE SAME AREA WITH TOTAL ACCUMULATIONS 3 TO 5 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THURSDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE MOVES ACROSS NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... WITH THE CLOSE PROXIMITY OF SEVERE WEATHER AND HEAVY RAINFALL...IF ANY FLOODING OR SEVERE WEATHER IS OBSERVED...PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH YOUR REPORT. KS
In the hours before
Local storm report, Jun 11, 7:56 AM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
856 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM NON-TSTM WND DMG 1 NNW FULLERTON 46.18N 98.43W
06/11/2008 DICKEY ND TRAINED SPOTTER
DOWNED TREE BRANCHES 4 TO 5 INCH DIAMETER
&&
LLPLocal storm report, Jun 11, 9:03 AM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1003 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG ELLENDALE 46.00N 98.52W
06/11/2008 DICKEY ND CO-OP OBSERVER
TREE 1 FT DIAMETER BROKEN DOWN AND 3 INCH BRANCHES DOWN
&&
LLPLocal storm report, Jun 11, 9:10 AM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG 5 NE ASHLEY 46.08N 99.28W
06/11/2008 MCINTOSH ND TRAINED SPOTTER
TREES BROKEN DOWN AND SHINGLES BLOWN OFF ROOF
&&
LLPLocal storm report, Jun 11, 10:29 AM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1129 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HAIL WASHBURN 47.29N 101.03W
06/11/2008 M0.75 INCH MCLEAN ND FIRE DEPT/RESCUE
&&
LLPLocal storm report, Jun 11, 10:35 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL WASHBURN 47.29N 101.03W
06/11/2008 E1.00 INCH MCLEAN ND EMERGENCY MNGR
LASTED 5 MINUTES
&&
LLPLocal storm report, Jun 11, 10:52 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 4 NW MCKENZIE 46.86N 100.46W
06/11/2008 E0.75 INCH BURLEIGH ND TRAINED SPOTTER
&&
LLPThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:42 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 48 min |
| Jun 11, 12:07 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 53 min |
| Jun 11, 12:53 AM MDT | Areal Flood Advisory | BIS | Dickey, Emmons, McIntosh, Sioux | 9 hr |
| Jun 11, 12:54 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 66 min |
| Jun 11, 1:19 AM MDT | Severe Thunderstorm Warning | BIS | Sioux | 26 min |
| Jun 11, 1:45 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 60 min |
| Jun 11, 2:01 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 59 min |
| Jun 11, 2:43 AM MDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 62 min |
| Jun 11, 10:23 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 37 min |
| Jun 11, 10:34 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 56 min |
| Jun 11, 10:36 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Sheridan | 39 min |
| Jun 11, 11:04 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 30 min |
| Jun 11, 11:09 AM MDT | Severe Thunderstorm Warning | BIS | Kidder | 37 min |
| Jun 11, 11:19 AM MDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 56 min |
| Jun 11, 11:28 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan | 38 min |
| Jun 11, 11:36 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 54 min |
| Jun 11, 11:44 AM MDT | Severe Thunderstorm Warning | BIS | Wells | 33 min |
| Jun 11, 12:16 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 24 min |
| Jun 11, 12:29 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 46 min |
| Jun 11, 12:42 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 35 min |
| Jun 11, 1:14 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 61 min |
| Jun 11, 1:57 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 63 min |
| Jun 11, 2:09 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.